Last updated: March 27, 2021
You are a new nurse working in a local Emergency Department in a popular tourist town. A 64-year-old patient who had a heart transplant 6 months ago is vacationing with his family. He has left his pain medication at home and is complaining of retrosternal chest pain that does not radiate. It has been present since he woke up this am (4 hours ago) and believes it is because of the different bed in the rental condo.
Recognizing that he has a cardiac history and that chest pain can be indicative of a myocardial infarction you complete vital signs. Pulse 104 BP: 118/94 R: 18 with a pulse oximetry reading of 96% on room air. His lungs sound clear. You immediately go to find the physician and give him report. He is with another patient but you feel this is important enough to interrupt him. He comes out into the hallway and you give him the man’s story. He tells you to get an ECG and returns to his patient. While you don’t understand why he is not in a hurry to see your patient you return to him to complete the ECG. The ECG is as follows:
You don’t know a lot about ECGs but you certainly know that something very serious is wrong with this one. There appears to be extra P waves so this might be THIRD DEGREE HEART BLOCK! You take the ECG at a fast walk (because ED nurses never run) to the ED physician feeling vindicated by his shrug off just a few minutes ago. He glances at the ECG, and asks if he is still having pain. You say yes, in fact it has gotten a little worse. He responds by giving you orders for Fentanyl 50mg IV and let him know if the pain has gotten better. You start to ask him about aspirin and Nitroglycerin but he has already walked away. Should you notify the other doctor, should you call in the catheterization laboratory? You seem to be the only one that realizes that this guy has some major issues. You decide to speak to the Nursing Supervisor about your concerns.
She takes you aside and explains to you that when a new heart is put in a patient, the nerves are not reattached. Although years after transplant they can grow back, this gentleman has only had his heart for a short period of time. That means that even if he were having a heart attack he would not experience the classic chest pain of other patients. For that reason, it can be assumed that he is probably correct, and his pain is not cardiac in nature.
As for his extra P waves? Well the atrium from the patient’s original heart is left in place and often receives a blood supply from collateral vessels growing from the bronchioles. The sinus node (the cause of P waves) continues to function in the old atrium as well as in the new one. But because there is a suture line sewing the new heart to the old one, that electricity does not travel down to the ventricle so it can appear as if the patient has a complete heart block on the ECG, but this is not the case.
She also reminds you that if the patient should experience bradycardia, the standard treatment of Atropine will not work. Atropine works by blocking the Vagus nerve. Because the new heart is denervated it will not work. A beta agent such as Isoproterenol must be utilized to increase heart rate in transplant patients. Feeling a little smarter and more than a little embarrassed you return to your patient.
He is feeling better after his pain medication and you send him back to his vacation with a prescription for pain medications and best wishes for a great vacation.
Written by Judith Haluka Jul 20, 2017
Last reviewed and updated by Amanda Spier, RN, BSN on Jul 20, 2017